Alert archive / Missouri / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 252, NWS Paducah, KY

May 16, 2025Butler County, New Madrid County, Stoddard County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 16, 2025, 6:40 PM CDT for Butler County, New Madrid County, Stoddard County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2025, 6:40 PM CDT (23:40 UTC)
Expired
May 16, 2025, 7:30 PM CDT
In force
50 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Possible
Damage threat
Destructive
Hail
1.25 in
Wind
80.0 mph

Counties Butler County, MO, New Madrid County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 110 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:43 PM CDTTSTM WND GST 591 Wsw Ash Hill, MOMesonet station UP918 1.4 W Ash Hill (UPR).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 11:58 AM CDTTornado WatchSPC8 hr
May 16, 2:59 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2582 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
4.2
Supercell composite
17.2

Open this sounding in Storm Lab

The text

As transmitted.

062 
WUUS53 KPAH 162340
SVRPAH
MOC023-143-207-170030-
/O.NEW.KPAH.SV.W.0252.250516T2340Z-250517T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
640 PM CDT Fri May 16 2025

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  North central New Madrid County in southeastern Missouri...
  Northeastern Butler County in southeastern Missouri...
  Southern Stoddard County in southeastern Missouri...

* Until 730 PM CDT.

* At 639 PM CDT, a severe thunderstorm was located over Fisk, or 10
  miles east of Poplar Bluff, moving east at 45 mph.

  THIS IS A DESTRUCTIVE STORM FOR SOUTH OF ROMBAUER.

  HAZARD...80 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Dexter, Bloomfield, Morehouse, Essex, Fisk, Canalou, Dudley, Baker,
  Penermon, and Rombauer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri. A Tornado Watch also remains in effect until 1000 PM CDT
for southeastern Missouri.

&&

LAT...LON 3669 9032 3689 9034 3697 8972 3695 8972
      3694 8970 3668 8968
TIME...MOT...LOC 2339Z 268DEG 38KT 3679 9023 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH

$$

DW
1 follow-up statement
684 
WWUS53 KPAH 162356
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
656 PM CDT Fri May 16 2025

MOC023-143-207-170030-
/O.CON.KPAH.SV.W.0252.000000T0000Z-250517T0030Z/
New Madrid MO-Butler MO-Stoddard MO-
656 PM CDT Fri May 16 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL NEW MADRID...EAST CENTRAL BUTLER AND SOUTHERN
STODDARD COUNTIES...

At 656 PM CDT, a severe thunderstorm was located over Dexter, moving
east at 45 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Dexter, Bloomfield, Morehouse, Essex, Canalou, Dudley, Baker, and
Penermon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri. A Tornado Watch also remains in effect until 1000 PM CDT
for southeastern Missouri.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3669 9023 3684 9018 3696 8978 3697 8972
      3695 8972 3694 8970 3668 8968
TIME...MOT...LOC 2356Z 268DEG 38KT 3680 9000 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

DW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:26 PM CDT, 14 minutes earlier. Its key messages:

  • A significant dangerous severe weather outbreak is expected this afternoon into this evening. All severe hazards are in play...including strong/intense, and potentially long tracked tornadoes, widespread and potentially significant damaging wind, and large and damaging hail. The inherent risk of flooding from very heavy rain will be more localized.
  • More stormy weather returns early next week with severe weather potential again Tuesday.
Area forecast discussion, May 16, 6:26 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
626 PM CDT Fri May 16 2025

.KEY MESSAGES...

- A significant dangerous severe weather outbreak is expected
  this afternoon into this evening. All severe hazards are in
  play...including strong/intense, and potentially long tracked
  tornadoes, widespread and potentially significant damaging
  wind, and large and damaging hail. The inherent risk of
  flooding from very heavy rain will be more localized.

- More stormy weather returns early next week with severe
  weather potential again Tuesday.

&&

.DISCUSSION...
Issued at 1148 AM CDT Fri May 16 2025

As the atmosphere recovers from early day thunderstorms, all
indications are that by mid afternoon, we will again be primed
and ready for severe storms to develop. Our thermodynamics
remain charged, with 3500-4500 J/KG2 expected ahead of the
approaching system. It brings with it the right entrance region
of an upper level jet, while the low levels start cranking
too...deep layer shear remains largely 50-60 KTS thru the
event. The incoming CAM models all paint some discrete
development as early as 19 or 20Z, with more elements becoming
linear with time thereafter. There is some play between about
half of the modeling suggesting an area of low pressure
developing with a warm and cold sector on the mesoscale or
smaller, while the other half are more discrete with perhaps two
line segments moving across the area. STP still goes up to
about 7 and with such high CAPE and SRH that is 250-350 m2/s2 on
average, we're concerned at the high end potential for
significant tornadoes/damaging wind, not to mention the large
hail threat. Residual boundaries laid out already or in the pm
convective atmosphere may further complicate these layouts, but
it appears that regardless of that, or it even muting that
somewhat, we'll have an active and very dangerous afternoon-
evening to come. Ultimately we may see the convection line out
with intense wind gusts in excess of 70 mph as it sweeps across
the area by late evening. In addition to the aforementioned
hazards, we'll also see an inherent risk of flooding from very
heavy rain, but it should be more localized.

We get a short-lived pause thereafter, CWA-glancing activity
not withstanding, that carries us thru the first half of the
weekend, before the pattern turns more active the back half of
the weekend and leading into next week. That's when our next
best chance of strong storms comes in by/for Day5 (Tuesday), but
many elements will have to come together between now and then
for us to have higher confidence precision in the 15% blanket
SPC has overtop most of the PAH FA for now.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 626 PM CDT Fri May 16 2025

Several large supercell storms will continue quickly east this
evening, and may eventually grow into a line over west Kentucky
later this evening. KMVN should already be out of the woods, and
KCGI will be close at 00Z. It should be done at KPAH and KOWB by
03Z. Wind gusts over 50kts, large hail, and tornadoes are all
potential hazards. Ahead of the storms south winds will gust
20-25kts. Winds will eventually settle down under 10kts
overnight as they shift to the west southwest. West winds will
gust 15-25kt for much of the day Saturday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...DH
AVIATION...DRS
Hazardous weather outlook, May 16, 11:17 AM CDT, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1117 AM CDT Fri May 16 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1117 AM CDT Fri May 16 2025 /1217 PM EDT Fri May 16 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A significant and dangerous severe weather outbreak is still
anticipated this afternoon and evening. Supercells are expected
to form into an intense line of storms late in the afternoon and
early this evening. Strong tornadoes, widespread and locally
intense damaging winds, and very large hail, will be possible.
Very heavy rain may cause localized flooding. Frequent deadly
lightning will accompany strong storms as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms return to the forecast early next week, with Tuesday
offering the next best chance for strong to potentially severe
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated later today into tonight.

In the hours before

Local storm report, May 16, 6:12 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
612 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     Hail             Cambria                 37.78N 89.12W
05/16/2025  M1.75 Inch       Williamson         IL   Trained Spotter

&&

bm
Special weather statement, May 16, 6:12 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
612 PM CDT Fri May 16 2025

ILZ085>094-KYZ001>017-021-022-MOZ110>112-114-170200-
Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-Alexander-
Pulaski-Massac-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Muhlenberg-Todd-Stoddard-Scott-
Mississippi-New Madrid-
Including the cities of Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah,
Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz,
Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Greenville, Elkton, Bloomfield, Sikeston, Charleston,
and New Madrid
612 PM CDT Fri May 16 2025

...Dangerous Severe Thunderstorms Moving through the Area this
Evening...

Several intense supercell thunderstorms are occuring across
southeast Missouri, southern Illinois and western Kentucky as of 6
pm. Any of these storms will be capable of producing very large
hail to tennis ball size, wind gusts to 80 mph and a few
tornadoes.

If your area receives a warning this evening, please take them
seriously and be near a sturdy shelter.

The severe weather threat is expected to move out of the area by
midnight.
Local storm report, May 16, 6:16 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
616 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     Hail             Royalton                37.88N 89.11W
05/16/2025  E1.00 Inch       Franklin           IL   Public

            Report from mPING: Quarter (1.00 in.).

&&

bm
Local storm report, May 16, 6:24 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
624 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     Tornado          3 NNW Creal Springs     37.66N 88.85W
05/16/2025                   Williamson         IL   Law Enforcement

            reported tornado on the ground.

&&

bm
Local storm report, May 16, 6:33 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
633 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     Hail             3 NW Cape Girardeau     37.33N 89.59W
05/16/2025  M0.50 Inch       Cape Girardeau     MO   Public

            Report from mPING: Half-inch (0.50 in.).

&&

bm
Local storm report, May 16, 6:40 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
640 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tornado          1 S Morley              37.03N 89.61W
05/16/2025                   Scott              MO   Trained Spotter

            tornado on ground.

&&

bm

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:22 AM CDTSevere Thunderstorm WarningPAHButler, Stoddard38 min
May 16, 4:53 AM CDTSevere Thunderstorm WarningPAHNew Madrid, Stoddard52 min
May 16, 5:23 AM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid52 min
May 16, 6:20 AM CDTSevere Thunderstorm WarningPAHButler, New Madrid, Stoddard40 min
May 16, 6:26 AM CDTSevere Thunderstorm WarningPAHButler, Ripley49 min
May 16, 6:47 AM CDTSevere Thunderstorm WarningPAHButler, Stoddard43 min
May 16, 7:35 AM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid40 min
May 16, 2:05 PM CDTTornado WarningPAHCarter, Wayne55 min
May 16, 2:41 PM CDTTornado WarningPAHBollinger, Carter, Stoddard, Wayne64 min
May 16, 2:45 PM CDTSevere Thunderstorm Warning Destructive damage threatPAHCarter30 min
May 16, 2:59 PM CDTTornado WarningPAHBollinger, Wayne31 min
May 16, 3:21 PM CDTTornado WarningPAHBollinger, Cape Girardeau, Scott, Stoddard, Wayne54 min
May 16, 3:29 PM CDTTornado WarningPAHBollinger33 min
May 16, 3:49 PM CDTTornado WarningPAHBollinger, Cape Girardeau41 min
May 16, 3:57 PM CDTTornado Warning Tornado observedPAHMississippi, Scott, Stoddard48 min
May 16, 4:01 PM CDTSevere Thunderstorm WarningPAHCape Girardeau20 min
May 16, 4:16 PM CDTTornado WarningPAHCape Girardeau17 min
May 16, 4:27 PM CDTTornado Warning Tornado observedPAHMississippi48 min
May 16, 5:09 PM CDTSevere Thunderstorm WarningPAHBollinger, Carter, Wayne51 min
May 16, 5:12 PM CDTTornado WarningPAHPerry23 min
May 16, 5:24 PM CDTTornado WarningPAHPerry36 min
May 16, 5:27 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley48 min
May 16, 5:33 PM CDTSevere Thunderstorm WarningPAHPerry42 min
May 16, 5:45 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Stoddard, Wayne45 min
May 16, 5:49 PM CDTTornado WarningPAHPerry41 min
May 16, 5:56 PM CDTTornado WarningPAHBollinger, Stoddard, Wayne25 min
May 16, 5:59 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHButler, Carter, Ripley46 min
May 16, 6:15 PM CDTTornado WarningPAHBollinger, Cape Girardeau, Scott, Stoddard45 min
May 16, 6:17 PM CDTSevere Thunderstorm WarningPAHButler, Ripley43 min
May 16, 6:35 PM CDTTornado WarningPAHButler, New Madrid, Stoddard40 min
May 16, 6:45 PM CDTTornado Warning Tornado observedPAHMississippi, Scott45 min
May 16, 6:58 PM CDTSevere Thunderstorm WarningPAHButler, Ripley47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.